Texas, 2008

Wildfire in Texas, February 1 to 2, 2008

February 1 to 2, 2008 · NWS AMA · 1 event in 1 county or zone

S. or about three and a half miles northeast of Samnorwood Texas in northeastern Collingsworth County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A large wildfire started approximately 1900 CST just east of U.S. Highway 83 and between County Road E5 and County Road H...or about three and a half miles northeast of Samnorwood Texas in northeastern Collingsworth County. The wildfire burned about a thousand acres and flared back up the next day. Ten hours were needed to completely contain the wildfire...however no homes or other structures were damaged or lost and no injuries were reported. The cause of the wildfire was determined to be arson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 1, 5:52 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Feb 1, 5:52 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
552 PM CST FRI FEB 1 2008

.AVIATION...
ADVANCING COLD FRONT EXTENDS FROM WESTERN KANSAS TO SOUTHEAST
COLORADO. EXPECT FROPA AT BOTH KDHT AND KGUY THIS EVENING AND JUST
AFTER MIDNIGHT AT KAMA. WITH NOT MUCH IN THE WAY OF MOISTURE...JUST
EXPECT A WIND SHIFT TO THE NORTHWEST. WINDS WILL FURTHER VEER TO THE
NORTHEAST AND GRADUALLY TO THE SOUTHEAST DURING THE DAY SAT WITH
SPEEDS AOA 10 KTS. VFR CONDITIONS ARE EXPECTED THROUGH THE FCST WITH
MID AND HIGH CLOUDS INCREASING DURING THE DAY SAT.

CLK

&&

.PREV DISCUSSION... /ISSUED 347 PM CST FRI FEB 1 2008/

DISCUSSION...
A COLD FRONT...CURRENTLY SITTING ACROSS WESTERN KANSAS TO SOUTHEAST
COLORADO...WILL MOVE INTO THE OKLAHOMA PANHANDLE BY 00Z AND THEN
CONTINUE TO MOVE SOUTH ACROSS THE TEXAS PANHANDLE THROUGH 06Z. VERY
LIMITED UPPER LEVEL SUPPORT COMBINED WITH DRY AIR IN PLACE SHOULD
KEEP PRECIP AT BAY FOR THE PANHANDLES. THE NORTHERLY SURFACE WINDS
WILL VEER TO THE EAST BY THE EARLY AFTERNOON SATURDAY...AND CONTINUE
VEERING TO THE SOUTHEAST BY LATE AFTERNOON. THE UPSLOPE FLOW COMBINED
WITH FALLING 1000-500MB THICKNESSES AND COOLER LL AIR WILL KEEP
SURFACE HIGH TEMPS IN THE 40S TO LOW 50S ACROSS THE PANHANDLES...WITH
THE WARMEST AIR EXPECTED ACROSS THE SOUTHEAST TEXAS PANHANDLE.
ANOTHER LEE SIDE TROUGH WILL DEVELOP BEHIND THE FRONT AND BRING
SOUTHWESTERLY LL FLOW TO THE AREA...WHILE ZONAL FLOW TAKES OVER
ALOFT. EXPECT ANOTHER ABOVE NORMAL DAY FOR TEMPS ON SUNDAY WITH
INCREASING SURFACE WINDS. ANOTHER FRONT WILL THEN PUSH TOWARD THE
PANHANDLES MONDAY WITH AN ASSOCIATED UPPER LEVEL SHORT WAVE.
HOWEVER...APPEARS THE FRONT WILL NOT REACH THE PANHANDLES UNTIL
MONDAY AFTERNOON...SO ANTICIPATE WARM AIR REMAINING IN PLACE AT THE
SURFACE. MODELS AS FOR PRECIP CHANCES...MODELS TRENDING A BIT DRIER
THAN PREVIOUS RUNS...BUT STILL REMAINED CONSISTENT ENOUGH TO JUSTIFY
SLIGHT CHANCE TO CHANCE POPS ON MONDAY NIGHT INTO TUESDAY MORNING. IF
CURRENT MODEL RUNS VERIFY...PRECIP WILL BE LIGHT. SO LEFT LESS THAN
AN INCH OF SNOW IN THE GRIDS FOR NOW.

SHORT WAVE RIDGING AND ANOTHER LEE SIDE TROUGH DEVELOP ON
WEDNESDAY...FOLLOWED BY ANOTHER COLD FRONT AND UPPER LEVEL TROUGH.
FRONTAL PASSAGE APPEARS DRY AT THIS POINT SO LEFT POPS OUT OF
FORECAST FOR NOW.

JJB

FIRE WEATHER...
RED FLAG CONDITIONS OCCURRING ACROSS MOST OF THE PANHANDLES. THE STRONG
WINDS CAUSED BY THE SURFACE TROUGH WILL BEGIN TO WEAKEN THIS EVENING
AS THE TROUGH PUSHES SOUTH THROUGH THE PANHANDLES. AS THE AIR
TEMPERATURE COOLS...RELATIVE HUMIDITIES WILL INCREASE AND THE FIRE
DANGER WILL DECREASE BY THIS EVENING. A COLD FRONT WILL THEN MOVE
THROUGH THE PANHANDLES AND BRING COOLER TEMPERATURES SATURDAY. THE
FIRE DANGER WILL ONCE AGAIN INCREASE ON SUNDAY AND MONDAY AS ANOTHER
SURFACE TROUGH DEVELOP OVER EASTERN COLORADO PROVIDING STRONGER WINDS
AND WARMER AIR.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...DONLEY...
     GRAY...HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN.

OK...NONE.

&&

05/15
Hazardous weather outlook, Feb 1, 1:00 PM CST, 6 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST FRI FEB 1 2008

OKZ001>003-TXZ001>020-021200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST FRI FEB 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A RED FLAG WARNING IS IN EFFECT THROUGH 6 PM ACROSS MUCH OF THE
WESTERN AND CENTRAL PARTS OF THE TEXAS PANHANDLE. BREEZY
SOUTHWESTERLY WINDS THIS AFTERNOON WILL COMBINE WITH LOW RELATIVE
HUMIDITY VALUES AND WARM TEMPERATURES TO RESULT IN CRITICAL WILDFIRE
CONDITIONS. BREEZY WINDS WILL ALSO REQUIRE BOATERS TO EXERCISE
CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NUNEZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Collingsworth

When
February 1, 7:00 PM CST to February 2, 6:00 AM CST
Where
Collingsworth forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79396.